Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 19, NWS Des Moines, IA

March 21, 2007Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 21, 2007, 8:03 PM CDT for Worth County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2007, 8:03 PM CDT (01:03 UTC)
Expired
Mar 21, 2007, 8:47 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 220103
SVRDMX
IAC195-220200-
/O.NEW.KDMX.SV.W.0019.070322T0103Z-070322T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 900 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LAKE MILLS...OR
  19 MILES SOUTH OF ALBERT LEA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANLY AND NORTHWOOD BY 820 PM CDT...

THE TOWNS OF JOICE...KENSETT AND GRAFTON ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.

A NATIONAL WEATHER SERVICE SPOTTER REPORTED 1 INCH HAIL IN LAKE 
MILLS AT 756 PM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4350 9351 4326 9350 4326 9304 4349 9303

$$
2 follow-up statements
000 
WWUS53 KDMX 220121
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT WED MAR 21 2007

IAC195-220200-
/O.CON.KDMX.SV.W.0019.000000T0000Z-070322T0200Z/
WORTH IA-
822 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WORTH COUNTY
UNTIL 900 PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF MANLY...OR 14 MILES NORTH OF MASON
CITY...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANLY BY 830 PM CDT...

THE TOWNS OF KENSETT AND GRAFTON ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.


LAT...LON 4350 9351 4326 9350 4326 9304 4349 9303

$$

VACHALEK
000 
WWUS53 KDMX 220147
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT WED MAR 21 2007

IAC195-220157-
/O.CAN.KDMX.SV.W.0019.000000T0000Z-070322T0200Z/
WORTH IA-
847 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY HAS BEEN
CANCELLED...

AT 845 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4350 9351 4326 9350 4326 9304 4349 9303

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:40 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 21, 3:40 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED MAR 21 2007

.DISCUSSION...
FIRST ROUND OF CNVCTN HAS MOVED OUT OF THE AREA NOW AND WILL HAVE TO
SEE WHEN THE CAP BREAKS.  STRONGEST PART OF CAP IS OVR IA ATTM AND
SHOULD KEEP A LID ON THINGS FOR THE NEXT FEW HOURS.  LASTEST SWODY1
LOOKS GOOD WITH INCEPTION TWD 00Z IN THE SERN NEBRASKA AREA WHERE
LIS ARE NEAR -7 NOW AND SBCAPE AROUND 2000 AT PRESENT.  INIT SEVERE
MAY START OUT ALL MODES, BUT QUICKLY TRANSITION INTO A LINEAR SYS
WITH HAIL AND WND.  TSRA EXITING THE CWA THU MRNG WITH A REL QUITE
PERIOD THU AFTN THRU FRI.  SRN COUNTIES MAY BE BRUSHED FROM TIME TO
TIME AS FRONT HANGS.  AN ACTIVE WKND ON TAP WITH NEG TILT TROF
LIFTING ACROS THE REGION.  SEVERE POTENTIAL IS THERE, BUT RAFL
POTENTIAL IS HIGHER THAN THE PRESENT SYS AND WILL NEED TO BE
MONITORED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 21, 4:11 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT WED MAR 21 2007

IAZ004-005-024-035-039-049-222115-
EMMET-KOSSUTH-HUMBOLDT-WEBSTER-BLACK HAWK-MARSHALL-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW SEVERE STORMS ARE
POSSIBLE...MAINLY THIS EVENING...WITH QUARTER SIZED HAIL AND 60
MPH WINDS.

MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL
CONTINUE ALONG SECTIONS OF THE DES MOINES...IOWA...AND CEDAR RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS THIS
WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE. FOR
DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND
ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR
WEB PAGE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN LATE TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND
MIDNIGHT THEN AGAIN ON SUNDAY.

IAZ006-007-015>017-023-025>028-033-034-036>038-044>048-050-
057>062-070>075-081>086-092>097-222115-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA THIS EVENING
INTO THE OVERNIGHT HOURS. SOME SEVERE WEATHER IS POSSIBLE WITH QUARTER
SIZED HAIL AND 65 MPH WINDS THE PRIMARY THREATS. AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION...BUT NOT LIKELY...WEST OF
INTERSTATE 35 EARLY THIS EVENING. THE HOURS OF CONCERN ARE 6 PM TO
AROUND 3 AM...WITH STORM INITIATION MOST LIKELY FROM WEST CENTRAL
TO NORTHWEST IOWA...FOLLOWED BY A SOUTHEAST PROGRESSION INTO THE
EARLY MORNING HOURS. ISOLATED HEAVY RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE...BUT MOST AREAS WILL BE IN THE ONE QUARTER TO ONE HALF
INCH RANGE...AND NO SIGNIFICANT RISES ON LOCAL STREAMS ARE
EXPECTED WITH THIS PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY THEN
AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND
WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS OF
THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT ARE
ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND
3 AM THEN AGAIN ON SUNDAY.

DONAVON/KINNEY

In the hours before

Local storm report, Mar 21, 6:39 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 WNW SWEA CITY         43.40N 94.38W
03/21/2007  E1.00 INCH       KOSSUTH            IA   TRAINED SPOTTER

            HAIL JUST STARTED

&&

SEARCY
Local storm report, Mar 21, 6:43 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 NW DOW CITY           41.96N 95.54W
03/21/2007  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

SEARCY
Local storm report, Mar 21, 6:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             5 NW DOW CITY           41.98N 95.56W
03/21/2007  E1.00 INCH       CRAWFORD           IA   EMERGENCY MNGR

&&

SMALL
Local storm report, Mar 21, 7:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             8 NE CYLINDER           43.17N 94.44W
03/21/2007  E1.00 INCH       KOSSUTH            IA   BROADCAST MEDIA

            DELAYED REPORT FROM KICD RADIO

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:04 PM CDTSevere Thunderstorm WarningDMXKossuth56 min
Mar 21, 7:21 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas39 min
Mar 21, 7:28 PM CDTSevere Thunderstorm WarningDMXWinnebago47 min
Mar 21, 7:55 PM CDTSevere Thunderstorm WarningDMXCrawford35 min
Mar 21, 7:57 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster63 min
Mar 21, 8:04 PM CDTSevere Thunderstorm WarningDMXSac41 min
Mar 21, 8:51 PM CDTSevere Thunderstorm WarningDMXPocahontas39 min
Mar 21, 9:28 PM CDTSevere Thunderstorm WarningDMXCerro Gordo26 min
Mar 21, 9:37 PM CDTSevere Thunderstorm WarningDMXKossuth18 min
Mar 21, 9:44 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor46 min
Mar 21, 10:16 PM CDTSevere Thunderstorm WarningDMXRinggold, Union44 min
Mar 21, 11:02 PM CDTSevere Thunderstorm WarningDMXRinggold43 min
Mar 21, 11:33 PM CDTSevere Thunderstorm WarningDMXDecatur42 min
Mar 22, 12:37 AM CDTSevere Thunderstorm WarningDMXWayne38 min
Mar 22, 12:50 AM CDTSevere Thunderstorm WarningDMXAppanoose40 min
Mar 22, 1:33 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek24 min
Mar 22, 1:41 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.